Wisconsin, 2017

Hail in Wisconsin, June 10, 2017

June 10, 2017 · NWS DLH · 1 event in 1 county or zone

A strong thunderstorm moved across Burnett County and produced nickel size hail in the town of Grantsburg, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong thunderstorm moved across Burnett County and produced nickel size hail in the town of Grantsburg, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 10, 5:18 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 10, 5:18 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
618 AM CDT Sat Jun 10 2017

.SHORT TERM...(Today through Sunday)
Issued at 426 AM CDT Sat Jun 10 2017

Scattered showers and thunderstorms continue to move through the
Northland early this morning, with one storm in particular reported
as dropping up to 5/8ths of an inch southwest of Blackberry. This
isolated convective activity will continue across, which is just a
warm-up for more thunderstorm activity expected to develop later
today and into Sunday.

This activity will be supported by a mid-level shortwave trough that
has ejected out of a broader trough situated over the Pacific
Northwest this morning. The associated sfc low pressure center is
progged to ascend northeast over northwest Minnesota and into
extreme southwest Ontario Canada. This low will bring a cold
front boundary with it and across the region, which is expected to
trigger another round of showers and thunderstorms later today,
especially in the afternoon. There should be ample instability and
moisture available to support thunderstorms, with GFS/NAM model
MLCAPE values between 1500 and 3000 J/kg ahead of the front, along
with into the lower to mid 60s. The meso-model guidance is
indicating strong convective initiation over northwest Wisconsin,
which looks to be in the most favorable position for the highest
destabilization. There is also a Marginal Risk of severe weather
east of a Crane Lake to Virginia to Cloquet to Randall line,
including all of northwest Wisconsin. Given that the strongest
convection doesn't initiate until into northwest Wisconsin, I
think that the Marginal Risk might be trimmed down from the west
during its ~13z issuance time. The main threats from thunderstorms
today will be some large hail, gusty winds, and frequent
lightning.

We are also expecting the hottest day of the year today, with high
temperatures in the upper 80s and even lower 90s in some
locations. These temperatures, coupled with the more humid air,
will create conditions that may be rough to those not prepared for
the heat and humidity. Heat index values may rise into the lower
to mid 90s this afternoon.

Southwest winds are expected to be strong today as well. A Wind
Advisory has been issued for portions of northwest Wisconsin from
mid-morning into the early evening. A strong southwesterly 50 to
55 kt low-level jet will advance over the region today. Sky
conditions should be more sunny across these portions of northwest
Wisconsin, which will allow boundary layer mixing to occur, and
mix down through momentum transport these low-level jet winds. The
highest confidence in strong winds will be over Bayfield, Ashland,
Iron, and Price counties.

There should be a brief respite from showers and thunderstorms
overnight once the cold front boundary dives southeast. There
should be some mostly clear skies overnight tonight, along with
some light winds. This should support some radiational cooling
overnight, so did lower the low temperatures slightly for tonight.
There might also be some patchy fog over portions of northwest
Wisconsin where some higher dew point temperatures will linger.

Another round of showers and thunderstorms should develop along
our southern portions of the forecast area as another area of low
pressure and an associated warm front will make its way northward.
There is some concern for some flash flooding with this as storm
motions will be aligned with the boundary, so training convection
will be possible. Moisture transport will be enhanced as another
low-level jet noses into the region. Pwat values between the GFS
and NAM models will increase to between 1.8 to 2.1", which is
about 2 to 3 standard deviations above the climatological averages
for this time of the year, according to the NAEFS standardized
anomalies. This new activity should continue through the afternoon
and into the evening hours.

.LONG TERM...(Sunday night through Friday)
Issued at 426 AM CDT Sat Jun 10 2017

An active weather pattern late weekend and through much of next week
as an upper low approaches. Sunday night through Tuesday night an
east-west oriented warm frontal zone will be in the vicinity or
south of Highway 2, providing a boundary for initiation of numerous
showers and thunderstorms late-weekend towards mid-week. On
Wednesday night the surface low associated with the upper low will
move from southern Manitoba east into northwest Ontario, and the
associated cold front will move east across the Upper Midwest. Late-
week showers a few thunderstorms will be possible in the post-cold
front environment as cooler air moves in from the north at the
surface and aloft, but these will be much weaker than the early to
mid-week storms. Temperatures above normal for much of the week,
finally falling to near normal values by the end of the week.

Primary concern Sunday night will be flash flooding along the warm
front, mainly in northwest Wisconsin. With precipitable water values
around 1.5" to 2.0", a stalled frontal boundary, and generally along-
front storm motions heavy rainfall is likely to lead to at least
minor flooding in northwest Wisconsin, with the storm motion and
precise frontal location will determine where flooding is most
likely.

On Monday the warm front sags south, but then lifts north again
towards Monday night with decent instability and deep-layer shear on
the order of 35-45 knots which could produce some strong to severe
storms through the day Tuesday as the front lifts north across the
Northland, with chances for showers and storms continuing into
Wednesday within the warm sector of the low.

Wednesday night into Thursday the cold front will move from west to
east across the Upper Midwest, with a low chance for light rain
showers on Friday in the wake of the front due to the cooler
temperatures aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 618 AM CDT Sat Jun 10 2017

VFR conditions will prevail at all sites through the TAF period.
South to southwest winds will increase today with sustained winds
15-20 knots and gusts to around 30-35 knots. Some mid to high
level clouds today and tonight but ceilings will remain VFR. There
is a chance for a few storms in northwest Wisconsin late this
afternoon which could impact HYR, but at this point this risk is
not high enough to include in the TAF. Winds decrease tonight to
nearly calm.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  89  53  74  55 /  20  20  60  30
INL  84  53  79  53 /  20  10  10  10
BRD  89  55  77  56 /   0  30  60  30
HYR  92  54  81  59 /  30  30  70  60
ASX  92  58  78  55 /  30  30  60  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 11 AM this morning to 7 PM CDT this evening
     for WIZ002>004-009.

MN...None.
LS...Small Craft Advisory from 10 AM this morning to 7 PM CDT this
     evening for LSZ121-144>148.

&&

SHORT TERM...JTS
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jun 10, 4:10 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
510 AM CDT Sat Jun 10 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
510 AM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will continue over northeast
portions of the Northland early this morning. Some small hail will
be possible with these storms.

Another round of showers and thunderstorms should develop this
afternoon as a cold front boundary moves eastward. The most likely
area to see storms will be over northwest Wisconsin. Some large
hail, damaging winds, and frequent lightning will be possible.

Strong southwesterly winds are also expected for today, especially
over northwest Wisconsin. A Wind Advisory has been issued for
Bayfield, Ashland, Iron, and Price counties in northwest Wisconsin
from mid-morning today, through the afternoon. Please see the
latest Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous rounds of thunderstorms will develop late this weekend
through Wednesday. Some storms could be strong to severe each day.
On Sunday, the best chance for strong to severe storms will be
across northwest Wisconsin. On Monday, there will be a chance for
strong to severe storms across nearly the entire Northland. And
on Tuesday the best chance for strong to severe storms will be in
north-central to central Minnesota. The strongest storms will be
capable of producing large hail and damaging winds. In addition,
heavy rainfall may lead to flash flooding Sunday into Sunday night
across northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon and tonight.

LSZ121-140>148-111045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
510 AM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Increasing southwesterly winds will result in hazardous conditions
for small craft at the head of the lake and along much of the south
shore of Lake Superior. See the Marine Weather Message for details
on a small craft advisory is in effect late morning through the day.

Thunderstorms are possible across western Lake Superior this
afternoon, some of which could be strong.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be multiple rounds of thunderstorms this weekend through
mid next week. Some storms could be strong to severe.

JTS/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 10, 4:07 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
507 AM CDT SAT JUN 10 2017

MNZ037-WIZ001-101015-
Carlton/South St. Louis-Douglas-
507 AM CDT SAT JUN 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND NORTH
CENTRAL DOUGLAS COUNTIES...

At 507 AM CDT, a strong thunderstorm was near Arnold, or near Duluth,
moving east at 30 mph.

Wind gusts up to 40 mph, half-inch hail, torrential rainfall, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Duluth, Superior, Wisconsin Point, Arnold, French River, Park Point,
Palmers, Congdon Park, Central Hillside, Chester Park,
Lakeside-lester Park, Kenwood, Duluth Heights, Lakewood Twp, Lincoln
Park, Rice Lake Twp, Denfeld, East Hillside, North Shore, and Morley
Hts/Parkview.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4676 9216 4694 9215 4694 9183 4693 9181
      4694 9179 4694 9174 4691 9177 4687 9186
      4678 9203 4672 9195 4673 9190 4664 9197
TIME...MOT...LOC 1007Z 272DEG 26KT 4685 9205

Moore
Local storm report, Jun 10, 4:09 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
509 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     3 NE HERMANTOWN         46.84N 92.21W
06/10/2017  M46 MPH          ST. LOUIS          MN   ASOS

            ASOS STATION DLH, DULUTH AIRPORT.

&&

JJM
Special weather statement, Jun 10, 4:11 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
511 AM CDT SAT JUN 10 2017

MNZ019-101030-
Central St. Louis-
511 AM CDT SAT JUN 10 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...

At 511 AM CDT, a strong thunderstorm was near Whiteface Reservoir,
or 34 miles west of Split Rock Lighthouse State Park, moving east at
40 mph.

Wind gusts up to 40 mph, dime-size hail, torrential rainfall, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Fairbanks around 525 AM CDT.

Other locations impacted by this storm include Skibo, Seven Beaver
Lake, and Bassett Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4731 9179 4728 9218 4744 9228 4752 9179
TIME...MOT...LOC 1011Z 255DEG 35KT 4736 9210

Moore
Special weather statement, Jun 10, 4:29 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
529 AM CDT SAT JUN 10 2017

MNZ011-012-101100-
Northern Cook/Northern Lake-North St. Louis-
529 AM CDT SAT JUN 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. LOUIS
AND NORTHERN LAKE COUNTIES...

At 528 AM CDT, strong thunderstorms were along a line extending from
Boundary Waters Canoe Area Wilderness, to Ely, and moving northeast
at 40 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Winton, White Iron Lake and western Boundary Waters Canoe Area
  Wilderness around 535 AM CDT.
  Fall Lake around 540 AM CDT.
  Basswood Lake around 555 AM CDT.
  Snowbank Lake around 600 AM CDT.

Other locations impacted by these storms include Ensign Lake, Alice
Lake, Thomas Lake, Lake Agnes, Ojibway Lake, Farm Lake, Crooked Lake,
Fourtown Lake, Lake Two, and Disappointment Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4832 9200 4827 9201 4825 9195 4823 9196
      4824 9189 4820 9179 4820 9172 4811 9171
      4812 9168 4810 9164 4811 9156 4804 9157
      4807 9149 4805 9143 4807 9129 4794 9117
      4783 9180 4786 9180 4786 9194 4823 9227
TIME...MOT...LOC 1028Z 247DEG 34KT 4822 9211 4793 9185

Moore
Special weather statement, Jun 10, 4:32 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
532 AM CDT SAT JUN 10 2017

MNZ012-019-101045-
Northern Cook/Northern Lake-Central St. Louis-
532 AM CDT SAT JUN 10 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND WEST
CENTRAL LAKE COUNTIES...

At 532 AM CDT, a strong thunderstorm was near Fairbanks, or 25 miles
northwest of Split Rock Lighthouse State Park, moving east at 50 mph.

Wind gusts up to 30 mph, pea-size hail, torrential rainfall, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Whyte around 545 AM CDT.

Other locations impacted by this storm include Skibo, Seven Beaver
Lake, and Bassett Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4735 9200 4749 9211 4757 9155 4737 9149
      4729 9183
TIME...MOT...LOC 1032Z 261DEG 42KT 4743 9183

Moore
Special weather statement, Jun 10, 4:53 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
553 AM CDT SAT JUN 10 2017

MNZ012-020-101130-
Northern Cook/Northern Lake-Southern Lake/North Shore-
553 AM CDT SAT JUN 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAKE COUNTY...

At 552 AM CDT, a strong thunderstorm was near Whyte, or 19 miles
northwest of Split Rock Lighthouse State Park, moving east at 35 mph.

Wind gusts up to 30 mph, pea-size hail, and torrential rainfall can
be expected with this storm.

This storm will be near...
  Whyte around 600 AM CDT.
  Finland and Illgen City around 630 AM CDT.

Other locations impacted by this storm include Murphy City,
Tettgouche State Park, and George Manitou State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4735 9112 4734 9178 4744 9179 4751 9179
      4760 9112 4736 9111
TIME...MOT...LOC 1052Z 264DEG 28KT 4742 9167

Moore

The radar

The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burnett

When
June 10, 5:40 AM CST
Where
Burnett County, Grantsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
45.780, -92.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705091.